Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by Dee, coquimti, Molly MIller, farmgirl1556 ... see all
In my area (Omaha NE) they have a program called "Live Strong". A 12 week program for all cancer survivors, geared towards general fitness. It sure helped me and it was all free.
Jump to this post
LiveStrong is great. I’ve done it twice… first was free and held at the Y, second time was a year later and the program had changed to ”LiveStrong at the Y” and I could attend even though I’d already done it once, since I had paid for a membership at the Y. The program helped me a lot. So, my advice is to look into doing it after the pandemic is over, because you’ll still benefit from participating.
Liked by Dee, trixie1313, kathyomaha55
I am on my fourth year of being on anastrozole. No horrible side effects for me. Still get hot flashes. My body temperature regulation seems askew. So, I am in charge of the thermostat and fan controls LOL. Dry EVERYWHERE 😉. My skin got “grandmother-type” wrinkly within 3 months of starting the drug. And the occasional pimple on my face turned into an actual case of acne, which I now have a prescription of Retin-A for. My hair… it definitely has affected it. It is quite thin but I’ve not lost coverage.
Liked by Dee, trixie1313, elizm, kathyomaha55
Try drinking fresh squeezed vegetable juices – helps to hydrate inside and out!!! About 3 8oz glasses a day….,
Liked by Dee
My hair was thinning on anastrozole, but seemed to stabilize when I switched to Exemestane. But so DRY!! Got moisturizing shampoo, not sure it;s helped. I'm trying to wash it less often.
Beware that some memory loss and cognitive function issues can be associated with Anastrozole and other drugs that reduce estrogen. I started off on Anastrozole following radiation treatment. I thought I was sliding into dementia. After reading several articles about the possible side effects, I talked to my doctor and she switched me to Tomoxifin, but I broke out in hives shortly after starting to take it. Something in it must have caused an allergic reaction for me. She then switched me to Exemestane and I’ve been on that for a little over a year and seem to tolerate it well. Be sure to report any side effects you may have. I hope you don’t have any side effects at all! Best wishes and good luck on this journey.
Liked by Dee, trixie1313
Unfortunately in my case I have had many side effects from Anastrozole. Nausea, hot flashes, headaches and terrible joint pain. Especially awful pain in my hands. My oncologist has given me 4 weeks off. She may put me on a different aromatase inhibitor.
Liked by kathyomaha55
@katrina123, I'm sorry to hear you're having such discomfort from Anastrozole. I did too…not nausea or headaches, but pain in shoulder, legs, ankles, feet, hands. Fatigue and insomnia were also a problem. I stayed on it for a year and a half, and then my oncologist switched me to Exemestane and I couldn't tolerate that either. I've now been on Tamoxifen for nearly a year, and the difference is remarkable. I'm 76 next month, so at this point it's hard to tell if the very minor aches and pains, word retrieval problems, and fatigue are from the drug, effects of the quarantine, or just my age! But Tamoxifen is sooooo much better. I know i can tolerate this one until my last year the of drug in 2003.
Liked by lisman1408
I also had really bad achy hands on Anastrozole. I switched after 11 months to Exemestane. So far I can tolerate this better – it's been almost a year. I guess the lesson is you never know how it will effect you until you try it. It took more like 3 months for the side effects of anastrozole to go away.
Liked by elizm
I’m able to maintain my weight on Anastrozole. How does Exemestane effect appetite and weight gain?
My weight has been fine on exemestane – haven't felt extra hungry. Recently, I've gained a little but am in northern California and cannot go outside due to high particulates in air from all the fires as it would impact my lung disease so have not been able to go walking daily for about 5 days now (I usually walk 2-3.5 miles per day) as my exercise.
Liked by elizm, kathyomaha55
Yeah – I did not notice any effect on appetite. I'm actively trying to ;lose weight and have lost almost 20 pounds in the last 12 months. With Covid – I'm struggling to keep that off right now. The YMCA is where I went – My doctor told me not to return there yet even though they re-opened. I read the book The Obesity Code – and I'm trying to follow that as diabetes runs in my family. Eat "real" food, not processed foods, less sugar and refined wheat.
Liked by trixie1313, elizm
I started on Anestrozole in December of 2019 after my last breast cancer treatment. In late January I started to get muscle and bone aches so bad that I could hardly walk. I had a follow up appointment with my radiologist and mentioned it to her and she suggested that it might be the Anestrozole. I called my oncologist and he suggested I stop taking Anestrozole for two weeks to see if that helped. It didn't! The oncologist suggested that I see my regular GP who took blood work and s aid that I was just anemic. He sent me to a neurologist who did additional blood work and found out I had Polymyalgia Rheumatica, an auto-immune disorder. He sent me to a Rheumatologist. By now, this was April so I spent 4 months in pain. The day the rheumatologist put me on
10 mgs of Prednisone the pain stopped in it's tract. We still don't know the cause and I have flare-ups where I have to again increase the Prednisone. I don't know if the Anestrozoe caused these symptoms or if they came from somewhere else (some say stress as we have had a rough year with both my husband's health and mine). I started back on Anestrozole after the two week hiatus and the only problem I am presently having apart from PMR is hair loss. I lost all my hair during chemo for breast cancer but it came back thick and curly, only to go straight and limp a few months later. Now I seem to be losing more and more of it with patches in my scalp without hair. I have tried all the Keratin sprays and Keranique shampoos but nothing helps. Any suggestions would be appreciated if you have found a way to strengthen and help growth of hair.
Liked by trixie1313
For me personally, the anastrozole made it so I could barely walk — between my ankles, feet, back, wrists, and hands it was horrendous. I was next placed on letrozole for which the pains was not quite as bad but gave me migraine headaches. Following that I was placed on exemestane and that had been much, much better. For the hair I read articles on Mayo about women taking biotin for my thinning hair and believe that has helped somewhat. Best of luck to you.
Thanks for sharing your experience. I am glad that you are not in the same amount of pain. I take Anastrazole and have side effects of joint pain and hot flashes. These became worse after getting an infusion of Zometa. One of the side effects of Anastrazole is weakening of bone. I decided to take this infusion once every six months to help build stronger bones and reduce fractures by 40-70%. Good luck to you during this trying time.
With any of the aromatase inhibitors, you won't be able to avoid the hot flashes or heat bombs as they are trying to reduce the estrogen in the body. I do the Zometa every 6 months as well and am down for about a week after then from my reaction…ugh. Living in Sonoma County (northern California) and we are having fires sweep through again. Both my kids lost their homes in the Tubbs fire 2 years ago and are just now in their homes. Between fires in Napa and Sonoma counties, please everyone pray for firefighters, pilots of planes and helicopters, dozer people, livestock, wildlife, and humans.
Liked by elizm, lisman1408
version 22.214.171.124.3.2Page loaded in 1.548 seconds